Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 3, 2020, 12:13 AM EDT for Seneca County, Yates County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2020, 12:13 AM EDT (04:13 UTC)
- Expired
- Jun 3, 2020, 12:47 AM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Seneca County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:52 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 2, 10:52 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1052 PM EDT Tue Jun 2 2020 .SYNOPSIS... Severe thunderstorms possible late tonight and again tomorrow across the Twin Tiers as a couple fast moving disturbance cross the region. Weak high pressure builds back in on Thursday with mainly dry weather, but another front may pass Friday. && .NEAR TERM /THROUGH WEDNESDAY/... 1045 PM Update Strong supercell thunderstorms are developing across the Niagara Frontier and coming off of western Lake Ontario. SPC has indicated a 40 percent chance for a severe thunderstorm watch mainly across Yates and Steuben Counties. These storms could approach the far western portion of our CWA over the next few hours and will need to monitor closely. Instability, mainly elevated is trying to advect east and south into our area. 800 PM Update Still watching closely the potential for strong to severe thunderstorms across the western Finger Lakes, Central Southern Tier and into NE PA between about 11 PM and 4AM tonight into Wednesday morning. Uncertainties remain, and thus am in agreement with SPC's slight risk. For much of our area the convection looks to remain elevated overnight, generally being lifted from around the 850mb level...however it could be closer to surface based across Steuben and Bradford counties. Also, current radar and satellite trends are showing storms popping up near Georgian Bay and are heading SE...but if their direction remains consistent these storms may end up a bit further north/east than earlier forecast. So with this update PoPs and chances of thunder were increased further north/east across CNY overnight. Also added in a mention of isolated large hail, gusty winds and heavy rain overnight in the area where SPC has outlined in a marginal and slight risk. Otherwise, temperatures hold rather steady tonight and may even rise late as dew points also surge into the 60s after midnight. WPC does have a stripe along and SW of a line from Penn Yan--Owego and Scranton included in the marginal excessive rainfall outlook. With PWATs surging to around 1.3 inches we could certainly see some localized torrential downpours and plenty of lightning overnight. Most CAMs are in good agreement that much of our CWA will see a break in the shower/storm activity from about 4-5AM until 9-10AM...during this time it should just be partly to mostly cloudy with perhaps some patchy fog around. Then, the Mesoscale convective complex which is currently over Wisconsin and Minnesota is forecast to quickly race east overnight...potentially reaching our western zones by 10-11am then racing across the Twin Tiers and NE PA midday. A final line of thunderstorms then looks to develop across western NY midday, and push east- southeast quickly across the same region (Twin Tiers/NE PA) during the afternoon hours Wednesday. Ample surface based instability is forecast to builds across NE PA and perhaps the far southern tier or NY during this timeframe. Parameters support strong gusty winds and hail once again with these storms Wednesday afternoon. Adjusted chance for thunderstorms up, and expanded the coverage northward a bit; as much of CNY has at least a chance for a thunderstorm Wednesday. High temperatures range from the low to mid-70s across CNY, with mid-70s to lower 80s expected across NE PA. Dew points reach the mid to upper 60s so it will be quite humid out there. Severe storms possible late tonight and tomorrow... 320 PM Update... Confidence is growing for severe thunderstorms to impact the region late tonight and again tomorrow. 12Z guidance is now in good agreement with timing of shortwave arriving late tonight around 3Z in Western NY and exiting region by 8Z or 9Z tomorrow morning. Forecast sounding across the Southern Tier of NY and in NE PA, show a low level stable layer, but strong elevated instability exists above this shallow stable layer. RAP soundings highlighting elevated CAPE values over 1000 J/kg (NAM is likely overdone with over 2000 J/kg) and steep mid level lapse rates in the 700 - 500mb layer near 8C/km. Warm air/moisture advection surges in near the 850mb level with an approaching warm front this evening. Storms late tonight should ride along this boundary as short wave dives SE out of Ontario. Strong 0-6km bulk shear of 50 to 55 knots with winds veering from SE in the low levels to NW'rly aloft support rotating storm updrafts and possibly a few right moving supercells overnight. With strong shear and impressive mid level lapse rates, but stable low levels, storms will be elevated, so thinking is that large hail will be most likely severe risk tonight. However, depending on the strength of the low level inversion in place, can't rule out at least a possibility for some damaging wind gusts. For now, have mentioned the possibility of at least some small hail in the forecast with gusty winds, and if confidence continues to grow later this evening, then more enhanced wording can be added to the forecast. Again, the greatest chance to see any severe storms late tonight will be from the Southern Tier of NY into NE PA. After a brief lull in the action from the storms overnight, we will see more storms enter the region from the west around mid to late tomorrow morning as a cold front approaches. The best threat for severe storms tomorrow looks to be from the NY/PA border on southward. Because of the timing, uncertainty still exists on the amount of instability, as there will likely be little time to destabilize before storms move into our western counties, with the greatest destabilization likely to occur across our NE PA counties. Strong to severe storms will exit the area early tomorrow afternoon, but can't rule some lingering showers into tomorrow evening. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 330 PM UPDATE... Not much change to the short term with this mornings guidance. The front is trending a little further south so PoPs were adjusted as well as temperatures increased as clouds may try and clear, especially for our northern zones. Previous Discussion... Cold front stalls over southern PA and becomes the focal point for showers and thunderstorms in the period, but mainly south of the area. Some showers and storms are possible Wednesday evening as an upper wave and the front trigger convection, but they should taper off after midnight. Dry weather continues into Thursday, however isolated showers are possible Thursday afternoon over NEPA as the front sneaks northward a bit and afternoon heating aids in convection. Short wave passing through on Friday will once again work with afternoon heating to fore convection, mainly in the afternoon, scattered over much of the area. && .LONG TERM /FRIDAY THROUGH TUESDAY/... 230 AM UPDATE... A cold front will sweep through the area Friday night into Saturday triggering showers and thunderstorms over much of the area. Long wave trough behind the front will allow for isolated showers and storms Saturday with the cold pool aloft. Upper heights begin to build in Sunday as the trough axis slides east of New England and drier sir builds into the forecast area. The dry weather will continue into Monday as a large ridge builds into the Great Lakes by the end of the period. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... Thunderstorms will pass over the KELM and KAVP terminals overnight, first arriving at KELM around 03z, then at KAVP by 05z. Thunderstorms will contain hail, gusty winds, and MVFR restrictions. Brief IFR restrictions are possible. After showers move through the KBGM terminal overnight, ceilings will fall to between 500 and 900 feet in low stratus. Another round of thunderstorms could affect the KAVP, KBGM, and KELM terminals Wednesday afternoon. We will continue to monitor the situation. Outlook... Wednesday night through Thursday night...Mainly VFR. Friday through Friday night...Chance of showers and thunderstorms with associated restrictions as front passes. Saturday...Small chance of showers/restrictions, otherwise VFR. Sunday...VFR expected at this time. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...MPK/MJM SHORT TERM...AJG/DGM LONG TERM...DGM AVIATION...DJP
Hazardous weather outlook, Jun 2, 4:33 PM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 433 PM EDT Tue Jun 2 2020 NYZ057-062-PAZ040-048-072-032045- Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 433 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will roll across the region during the late morning and early afternoon hours. A few thunderstorms could become severe with strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015-016-022>025-055-056-PAZ038-039-043-044-047-032045- Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford- Susquehanna-Wyoming-Lackawanna-Luzerne- 433 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. An area of strong to severe thunderstorms will move across portions of NY and PA between 11 PM and 3 AM tonight. Some storms will produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will roll across the region during the late morning and early afternoon hours. A few thunderstorms could become severe with strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-017-018-036-037-044>046-032045- Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida- Cortland-Chenango-Otsego- 433 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 11:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1153 PM EDT Tue Jun 2 2020
NYZ015-022-030430-
Steuben NY-Yates NY-
1153 PM EDT Tue Jun 2 2020
...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHERN STEUBEN
COUNTIES UNTIL 1230 AM EDT...
At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Geneseo, moving southeast at 40 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Hornell, Bath, Penn Yan, Benton, Urbana, Potter, Wayland, Dundee,
Middlesex and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4276 7731 4276 7695 4265 7690
4249 7701 4248 7710 4238 7710 4228 7726
4230 7773
TIME...MOT...LOC 0352Z 322DEG 37KT 4279 7776
MJMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:53 PM EDT | Special Weather Statement | BGM | Yates | 37 min |
| Jun 3, 12:29 AM EDT | Special Weather Statement | BGM | Steuben | 46 min |
| Jun 3, 12:38 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Tompkins | 37 min |
| Jun 3, 12:54 AM EDT | Special Weather Statement | BGM | Onondaga | 51 min |
| Jun 3, 1:06 AM EDT | Special Weather Statement | BGM | Broome, Tioga | 39 min |
| Jun 3, 1:37 AM EDT | Special Weather Statement | BGM | Chenango, Cortland | 38 min |
| Jun 3, 2:03 AM EDT | Special Weather Statement | BGM | Steuben | 42 min |
| Jun 3, 4:30 PM EDT | Special Weather Statement | BGM | Schuyler | 45 min |
| Jun 3, 5:29 PM EDT | Special Weather Statement | BGM | Tioga | 46 min |
| Jun 3, 6:53 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 67 min |
| Jun 3, 1:53 AM EDT | Special Weather Statement | BGM | Pike, Susquehanna, Wayne | 67 min |
| Jun 3, 4:32 AM EDT | Special Weather Statement | BGM | Bradford | 28 min |
| Jun 3, 5:14 PM EDT | Special Weather Statement | BGM | Sullivan | 61 min |
| Jun 3, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.